Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 276, NWS Amarillo, TX

September 16, 2017Gray County, Hemphill County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 16, 2017, 5:43 PM CDT for Gray County, Hemphill County, Roberts County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 5:43 PM CDT (22:43 UTC)
Expired
Sep 16, 2017, 6:06 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gray County, TX, Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS54 KAMA 162243
SVRAMA
TXC179-211-393-162345-
/O.NEW.KAMA.SV.W.0276.170916T2243Z-170916T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
543 PM CDT SAT SEP 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Gray County in the Panhandle of Texas...
  Southeastern Roberts County in the Panhandle of Texas...
  Southwestern Hemphill County in the Panhandle of Texas...

* Until 645 PM CDT

* At 543 PM CDT, a severe thunderstorm was located 5 miles east of
  Pampa, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Pampa, Miami, Lefors, Codman and Lora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10050 3562 10054 3559 10054 3532 10090
      3541 10106 3593 10078 3569 10041
TIME...MOT...LOC 2243Z 220DEG 26KT 3552 10088 

HAIL...1.00IN
WIND...60MPH
 
$$

DGW
1 follow-up statement
292 
WWUS54 KAMA 162306
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
606 PM CDT SAT SEP 16 2017

TXC179-211-393-162316-
/O.CAN.KAMA.SV.W.0276.000000T0000Z-170916T2345Z/
Gray TX-Roberts TX-Hemphill TX-
606 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRAY...SOUTHEASTERN
ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3562 10050 3562 10054 3559 10054 3532 10090
      3541 10106 3593 10078 3569 10041
TIME...MOT...LOC 2300Z 220DEG 26KT 3565 10075 

$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:34 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 16, 3:34 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Sat Sep 16 2017

.DISCUSSION...
Lingering showers continue across the southeastern Texas Panhandle
this afternoon as last night's shortwave continues to move off to
the northeast. We expect to see further development of storms
across the western Texas Panhandle this evening with the approach
of another shortwave which is currently over southeastern New
Mexico. In fact storms have already developed just west of Clovis,
NM. These storms are expected to move into the Panhandles this
evening, but there is some question as to how far they will move
north once in the area as we have an outflow boundary stretched
across the central zones. Instability will start out pretty
limited of around 1500 J/kg mainly across the eastern zones, but
this is expected to change as the cold front pushes through
tonight. Overnight instability will be around 2000 J/kg but the
question will be if the shortwave is still in a favorable location
for lift. Given the weakly sheared environment, pulse convection
is the anticipated storm type.

Southwest flow aloft is expected to continue through Sunday. This
will allow additional shortwaves to move across the Panhandles.
Our precip chances will persist through Sunday area wide. There is
some potential for strong to possibly severe storms as we will
have much better shear compared to previous days.

Monday will be a transitional day as the upper flow becomes more
zonal. with that being said there will still be a chance for
storms mainly across the eastern zones Monday night. Tuesday
through Thursday will start a dry period as an upper low moves
southwards across the Pacific Northwest towards the Four Corners
Region. In fact, the downsloping winds could result in well above
average (near record) high temperatures on Tuesday. This will also
help to push our afternoon relative humidities below 20 percent.
This could usher back a short duration return of elevated fire
weather conditions. As we approach the end of next week, we
continue to see a change in the upper pattern which could result
in much wetter conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  85  60  90  65 /  40  30  30  10  20
Beaver OK                  62  82  60  96  67 /  20  40  40  10  10
Boise City OK              53  76  56  90  59 /   5  20  30  10  10
Borger TX                  65  88  63  94  68 /  30  30  20  10  20
Boys Ranch TX              59  87  60  92  63 /  30  30  30  10  10
Canyon TX                  60  86  59  88  62 /  40  40  30  10  20
Clarendon TX               63  87  61  93  65 /  40  30  30  10  20
Dalhart TX                 53  82  58  89  58 /  10  30  30  10  10
Guymon OK                  56  80  59  94  64 /  10  30  30  10  10
Hereford TX                59  86  59  86  61 /  30  40  30  10  20
Lipscomb TX                64  84  63  96  68 /  30  40  40  10  20
Pampa TX                   64  85  63  93  67 /  40  30  20  10  20
Shamrock TX                65  89  63  92  67 /  40  30  20  10  20
Wellington TX              65  90  64  95  68 /  40  30  20  10  20

&&

2/14
Hazardous weather outlook, Sep 16, 3:22 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Sat Sep 16 2017

OKZ001>003-TXZ001>020-171000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
322 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and tonight most of
the Texas and eastern Oklahoma Panhandles. Some storms will have
the potential to become strong, with gusty winds and brief heavy
rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday and Monday night then
again on Friday across parts of the Panhandles. At this time, the
threat for organized severe weather appears to be low.

Elevated fire weather may be possible for the Oklahoma and
northwestern Texas Panhandle Tuesday afternoon due to low relative
humidities and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 16, 5:05 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
505 PM CDT SAT SEP 16 2017

TXZ013-014-018-019-162230-
Gray TX-Donley TX-Carson TX-Armstrong TX-
505 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groom, or 14 miles northeast of Claude, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10118 3527 10128 3542 10101 3517 10088
TIME...MOT...LOC 2205Z 245DEG 10KT 3523 10115

DGW
Local storm report, Sep 16, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 WNW GROOM             35.22N 101.16W
09/16/2017                   CARSON             TX   TRAINED SPOTTER

            THREE INCH IN DIAMETER TREE LIMBS KNOCKED DOWN FROM
            HEALTHY TREE.

&&

EVENT NUMBER AMA1700854

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:24 PM CDTSpecial Weather StatementAMACarson51 min
Sep 15, 9:14 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray50 min
Sep 15, 9:18 PM CDTSpecial Weather StatementAMADeaf Smith42 min
Sep 16, 2:17 AM CDTSpecial Weather StatementAMAHemphill43 min
Sep 16, 5:05 PM CDTSpecial Weather StatementAMAGray25 min
Sep 16, 5:07 PM CDTSevere Thunderstorm WarningAMACarson, Gray38 min
Sep 16, 5:22 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Gray51 min
Sep 16, 5:46 PM CDTSpecial Weather StatementAMADonley29 min
Sep 16, 6:01 PM CDTSpecial Weather StatementAMAGray29 min
Sep 16, 6:17 PM CDTSpecial Weather StatementAMACollingsworth28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.